Because this was written for a withdrawal board that concentrates on antidepressant withdrawal it speaks directly to antidepressants. The fact is a large part of it applies to all psychiatric drug withdrawal because even when the mechanism of action of the drugs vary, they ALL effect the nervous system in such ways as to prompt autonomic dysfunction in those prone to it. So even if the cause is somewhat different, the outcome can be strikingly similar from different classes of drug and safe withdrawal therefore also remains very similar from drug to drug.
For more extensive information to help in psychiatric drug withdrawal please visit: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up
NEW: Psychiatric drug withdrawal: preparation for before you begin
Update 2016: It’s become clear to me that whenever it’s possible that it’s helpful for folks who’ve not begun withdrawal and have the time to consider a carefully thought out plan to attempt to bring greater well-being to your body before starting the withdrawal. That means learning how to profoundly nourish your body/mind and spirit prior to beginning a withdrawal. For suggestions on how to go about doing that check the drop-down menus on this blog for ideas. Anything that helps you learn how to live well can be part of your plan. That plan will look different for everyone as we learn to follow our hearts and find our own unique paths in the world. Things to begin considering are diet, exercise and movement, meditation/contemplation etc. Paying attention to all these things as you do them helps too. The body will start letting us know what it needs as we learn to pay attention.
First posted at Surviving Antidepressants
Written by Alto Strata
When you reduce or quit an antidepressant (or any psychiatric drug), you may experience withdrawal symptoms.
Withdrawal symptoms are due to an absence of a medication at a level to which your body has become accustomed. They are an adverse effect of psychiatric drug use. When the level of the drug is reduced, your body notices it and tries to compensate, creating withdrawal symptoms. Withdrawing faster will increase withdrawal symptoms.
Quitting “cold-turkey” increases the risk of intense and prolonged withdrawal symptoms. Many people find that alternating dosages triggers withdrawal symptoms. It is not a gradual enough transition for some nervous systems.
Why are withdrawal symptoms so varied?
Because psychiatric drugs affect your nervous system — the “operating system” of your body — withdrawal symptoms can show up almost anywhere. They can be problems in
– Perception (vision, smell, hearing, etc.)
– Cognition (confusion, inability to concentrate, disorientation, depersonalization, etc.)
– Unusual and powerful emotions (melancholia, weeping, fear, anxiety, “neuro-emotion“, etc.)
– Physical pain (headache, migraine, tingling, muscle aches, skin burning, etc.)
– Digestive issues (diarrhea, gastroparesis, etc.)
– Sleep issues (most commonly insomnia and poor sleep)
– “Brain zaps” (a sensation of tiny, sharp electrical surges in the brain)
– Hypersensitivity to medications, supplements, or foods
and others (more information about symptoms).
How do I know it’s withdrawal and not relapse?
Typically, in withdrawal symptoms such as melancholia, anxiety, and disorientation come in intense waves, which differentiates them from relapse of a psychological condition.
In withdrawal, symptoms are much more intense than the original psychological condition. People suffering from withdrawal often say things like
– “This doesn’t feel like my depression.”
– “I’ve never had symptoms like this before.”
– “I feel very weird and not like myself.”
It’s up to the individual to decide whether your body and brain are behaving “normally” as they did before you tried medication, or if you are feeling differently.
Why do you suggest tapering so slowly?
Withdrawal symptoms can be distressing, debilitating, and even disabling. While medicine insists that withdrawal symptoms last only a few weeks, some people experience them for much, much longer — months and even years.
You cannot know in advance if you will suffer severe withdrawal from psychiatric medications. Very gradual reduction is the only way to the risk and severity of withdrawal symptoms. To be safe, we advocate a gradual taper with an initial reduction of 10% of dosage, for 3-4 weeks.
The theory behind tapering is that it allows your body and nervous system to gradually adapt to the absence of the medication. (More information about tapering here.)
Stages of withdrawal syndrome
– Symptoms may appear when you reduce the dosage of a medication. If they are severe and do not fade in a few days, they are a sign your reduction in medication was too sudden. You might increase dosage slightly and reduce by a smaller amount next time.
– Symptoms may appear after you stop a medication. Because your body may not at first recognize the decrease of the drug, you may not feel withdrawal symptoms for a few weeks or even months. Reinstating the medication (at a reduced dosage) fairly soon after quitting can reduce or eliminate withdrawal symptoms. You can then taper more slowly from that level of medication.
The window when reinstatement may work for reducing withdrawal symptoms varies from individual to individual, but does not seem to be longer than a few months. After that, reinstatement either does not help or makes symptoms worse.
– Symptoms may last for weeks, months, or years after you stop. Probably for the majority of people, withdrawal symptoms resolve in a few weeks or months. Others can suffer for years from prolonged withdrawal syndrome.
In prolonged withdrawal syndrome, symptoms come in waves with windows of feeling more normal. Gradually, windows increase in frequency and length. Recovery varies from individual to individual and can take months or years.
Generally, prolonged withdrawal syndrome is not recognized by medicine. You will find very few doctors to diagnose it and still fewer to treat it.
● For more information, read the topics listed here: What is antidepressant withdrawal
● If you have questions about tapering, post in the Tapering forum.
● If you have question about symptoms and treatments, post in the Symptoms and What Helps forum.
● Please also introduce yourself by starting a topic in the Introductions and Updates forum.
These are more posts on Beyond Meds written by Alto Strata
● Psychiatric drug withdrawal: Why taper by 10% of your dosage?
● (Antidepressants and Talk Therapy Go Hand in Hand) — Really?
● Withdrawal syndrome vs adrenal fatigue
● Neuropsychiatry: Same baloney, different sandwich
● Protracted withdrawal from SSRIs and SNRIs antidepressants
● GABA/Glutamate cycle in withdrawal from psychotropics– SSRIs, benzos, and Lamictal
For additional information on psychiatric drug withdrawal support and withdrawal boards that have some expertise in other drug classes see here: Support in withdrawal
More posts on psychiatric drug withdrawal:
Please do not attempt to discontinue psych drugs without first very carefully educating yourself on the risks involved so that you might minimize the chances of developing grave iatrogenic illness if you decide to withdraw: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up
● Psychiatric drug withdrawal and protracted withdrawal syndrome round-up
● Online Support in Withdrawal
See also: Peer support? This is the real thing. Free of institutionalization. (psych drug withdrawal)
You must be logged in to post a comment.